Arkansas, 2023

Damaging Winds in Arkansas, July 16, 2023

July 16, 2023 · NWS SHV · 7 events in 4 counties and zones

A mesoscale convective system (MCS) developed during the early morning hours of July 16th across North Texas, along a stationary front that extended from North Texas east to along the Southern Arkansas/North Louisiana border. Large scale forcing just ahead a weak upper level disturbance traversing atop upper ridging in place across Westcentral Texas maintained this complex of thunderstorms…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A mesoscale convective system (MCS) developed during the early morning hours of July 16th across North Texas, along a stationary front that extended from North Texas east to along the Southern Arkansas/North Louisiana border. Large scale forcing just ahead a weak upper level disturbance traversing atop upper ridging in place across Westcentral Texas maintained this complex of thunderstorms through the morning, with strong diurnal heating contributing to ample instability to intensify these thunderstorms as they entered East Texas, Southern Arkansas, and North Louisiana during the afternoon. Thus, this line of thunderstorms became severe, producing damaging winds which resulted in numerous reports of downed trees and power lines across Southwest Arkansas before they exited the area by late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 16, 11:52 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 16, 11:52 AM CST, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1252 PM CDT Sun Jul 16 2023

...New AVIATION...

.UPDATE...
Issued at 939 AM CDT Sun Jul 16 2023

Our SHV morning sounding revealed a precipitable water value of
roughly 2.2 inches, relatively steep mid to lower tropospheric
lapse rates, and thankfully somewhat modest westerly shear.
Currently watching a loosely organized cluster of showers and
thunderstorms and short term model consensus, taken in tandem with
the very favorable environment for thunderstorms in the heart of
the CWA, is making it likely we will be dealing with at least loosely
organized showers and thunderstorms marching through our region
from midday through late afternoon / early evening. The Storm
Prediction Center has a Marginal risk for severe storms today and
this at least falls in line with our expectation of isolated
severe thunderstorms capable of producing damaging winds, frequent
lightning, locally torrential rainfall, and hail. It is not out
of the realm of possibility that SPC may upgrade parts of the
Arklatex/Arklamiss to a small Slight risk on later updates. Out
ahead of the storms, temperatures are running a little ahead of
guidance and will likely top out in the 90s. My update reflected a
little higher temps and heat indices than the previous forecast
and a few areas outside of the current Heat Advisory for southern
zones may briefly reach advisory criteria before clouds/rain move
in. Given the brief window of this potential, I will not expand
the heat advisory at this time. Right now we anticipate the
showers and storms to be exiting to the east/southeast this
evening with overnight storms not anticipated. /50/

&&

.SHORT TERM...
(Sunday through Monday)
Issued at 342 AM CDT Sun Jul 16 2023

The downright dreadful humidity continues early this morning with
dew points in the mid to upper 70s and ambient temperatures just
a degree or two warmer in most cases. However, there is a glimmer
of hope for at least some slight relief from the oppressive heat
and humidity, even if just briefly. Looking at water vapor imagery
this morning, another MCS continues to shift SE along the northern
periphery of the upper-level ridge axis from the Texas Panhandle
into the Middle Red River Valley. As the day progresses, a large
cold pool is expected to originate from the decaying MCS and work
eastward from North Texas into our region closer to midday. Rapid
sfc heating ahead of the cold pool arrival will allow for strong
BL destabilization, characterized by MLCAPE values near 4000 J/kg.

Coupled with PWATs in excess of 2 inches given the aforementioned
dew points, strong buoyancy and the increased forcing associated
with the advancing cold pool should support much broader coverage
of convection across our region by this afternoon. CAM guidance
largely supports this thinking, and the Day 1 convective outlook
from SPC does highlight a rather expansive Marginal Risk area for
the vast majority of our region today. The potential for damaging
wind gusts is driving this low-end risk despite a relatively low
shear environment. In addition, the very moist air mass in place
should support very efficient rain producers with this convection
and therefore a threat localized flooding as highlighted in WPC's
Day 1 excessive rainfall outlook with an expansive Marginal Risk,
largely mirroring the severe risk area.

Beyond these concerns, we can't completely ignore the ongoing heat
hazards as our southern zones are still expected to see dangerous
heat index values once again today. For this reason, have issued
another Heat Advisory for areas generally south of I-20 from Deep
East Texas into North Louisiana through 7 PM this evening. Outside
of these areas, more cloud cover and earlier arrival of convection
should hold maximum heat indices just below advisory thresholds.
By this evening, convection will quickly diminish as the fuel from
daytime heating is lost with overnight low temperatures ranging
through the 70s.

On Monday, the upper-level ridge will be reinforced once again and
likely result in expanding heat headlines. Thus, high temperatures
look to return back toward the mid and upper 90s to lower triple
digits with any rain chances generally limited to our easternmost
zones farther from the center of the ridge axis. Even then, don't
expect much in the way of heat relief beyond today as the upcoming
week looks increasingly hot and humid as the long-term forecast
will detail below.

/19/

&&

.LONG TERM...
(Monday Night through Sunday)
Issued at 342 AM CDT Sun Jul 16 2023

I've always been told there are four seasons, but I'm beginning to
think it's only two: severe weather and hot.

The long-term forecast will begin with the latter, as upper-level
ridging expands across central Texas. By Tuesday, the ridge will
actually have some of its farthest reach, with widespread triple
digits possible. However, one caveat here will be rain amounts this
weekend in the short-term. If we see more rain, then the airmass
won't be quite as dry, resulting in temperatures a few degrees
cooler. Regardless, we will likely be in at least Heat Advisory
criteria for most of next workweek. Into next weekend, the potent
ridge looks to retrograde and expand across the western portion of
the country. If this were to occur, it would (once again) put our
region back into the NW flow pattern we've been getting used to. As
such, rain chances would return and expand in the forecast into the
weekend. These rain chances will be aided by a cold front that may
move south into Saturday. Potentially cooling things off further in
our northern zones into Sunday morning.

/44/

&&

.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Sun Jul 16 2023

A developing thunderstorm cluster presently coming into the
Arklatex will impact most TAF sites (except probably not LFK)
through the afternoon. TXK/SHV sites will probably be impacted
most significantly with 40+ mph wind gusts possible, as well as
significant lightning and torrential downpours. Other sites will
have potential for showers and storms, although a significant
impact at those airports is more questionable. At least brief
MVFR conditions due to visibilities and ceilings are possible at
sites getting a thunderstorm. Expect activity to be transitioning
clear of the area from west to east from later this afternoon
through early this evening with mostly quiet and partly cloudy
conditions anticipated for most of the overnight. We cannot rule
out the potential for patchy category restrictions around daybreak
tomorrow at locations which received a lot of rainfall today, but
potential is not very high at this point. Tomorrow expect partly
cloudy skies with southwest winds building in. Potential for
storms tomorrow will be less and mainly confined to ELD and MLU.
/50/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  94  76  98  78 /  70  10  10   0
MLU  94  74  96  74 /  40  30  40  10
DEQ  89  72  95  73 /  40  10  20   0
TXK  92  75  96  76 /  50  10  20   0
ELD  91  72  93  73 /  30  10  30   0
TYR  93  76  99  79 /  60  10   0   0
GGG  93  75  99  78 /  70  10  10   0
LFK  98  75 102  77 /  40  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...None.
TX...Heat Advisory until 7 PM CDT this evening for TXZ126-137-138-
     150>153-165>167.

&&

SHORT TERM...19
LONG TERM....44
AVIATION...50
Hazardous weather outlook, Jul 16, 10:15 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1115 AM CDT Sun Jul 16 2023

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124-125-136-149-
171615-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-
Cass-Wood-Upshur-Smith-Cherokee-
1115 AM CDT Sun Jul 16 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This afternoon and tonight.

A marginal risk of severe thunderstorms is in effect for the entire
region, with damaging winds being the primary severe weather threat.
Locally heavy rainfall is also possible with slower moving storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Upper-level ridging really sets in by Monday, with extended heat
headlines likely into next weekend. Most of the region will reach at
least Heat Advisory criteria, with Excessive Heat warnings possible.
Thunderstorm chances will also return into next weekend as upper-
level ridging begins to break down.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ001>006-010>014-017>022-TXZ126-137-138-150>153-165>167-171615-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-Marion-Gregg-Harrison-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
1115 AM CDT Sun Jul 16 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

The existing Heat Advisory has been expanded, with it remaining in
effect until 7PM Sunday. Afternoon heat index values should range
between 105 to 109 degrees. Elsewhere, a marginal risk of severe
thunderstorms is in effect for the entire region, with damaging winds
being the primary severe weather threat. Locally heavy rainfall is
also possible with slower moving storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Upper-level ridging really sets in by Monday, with extended heat
headlines likely into next weekend. Most of the region will reach at
least Heat Advisory criteria, with Excessive Heat warnings possible.
Thunderstorm chances will also return into next weekend as upper-
level ridging begins to break down.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

16

In the hours before

Special weather statement, Jul 16, 10:43 AM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1143 AM CDT Sun Jul 16 2023

TXZ108-110-124-125-136-161745-
Upshur TX-Smith TX-Camp TX-Wood TX-Franklin TX-
1143 AM CDT Sun Jul 16 2023

...Strong thunderstorms will impact portions of Smith, southern
Franklin, Wood, western Upshur and southwestern Camp Counties through
1245 PM CDT...

At 1143 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Como to 7 miles northeast
of Athens. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tyler, Whitehouse, Mineola, Winnsboro, Leesburg, Lindale, Bullard,
Quitman, Big Sandy, Hawkins, Scroggins, Lake Fork Reservoir, Pleasant
Grove, Hainesville, Golden, Rosewood, Hoard, Newsome, Lake Palestine
and Forest Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3296 9531 3307 9531 3302 9500 3214 9521
      3214 9546 3215 9548 3220 9546 3223 9549
      3230 9545 3236 9545 3248 9559 3269 9559
      3272 9564 3296 9567
TIME...MOT...LOC 1643Z 277DEG 31KT 3298 9563 3231 9580

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

16
Special weather statement, Jul 16, 11:19 AM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Shreveport LA
1219 PM CDT Sun Jul 16 2023

OKZ077-161815-
McCurtain OK-
1219 PM CDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of west central
McCurtain County through 115 PM CDT...

At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sawyer, or 8 miles east of Hugo, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wright City, Valliant, Millerton, Holly Creek, Rufe, Glover, Slim,
Oak Hill, Ringold and Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3428 9480 3396 9482 3396 9516 3410 9516
      3423 9515 3424 9515 3425 9505 3427 9505
TIME...MOT...LOC 1718Z 265DEG 25KT 3398 9537

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

16
Local storm report, Jul 16, 12:17 PM CST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
117 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     Tstm Wnd Dmg     1 NW Miller's Cove      33.16N 95.12W
07/16/2023                   Titus              TX   Emergency Mngr

            large tree down. power lines down.

&&

AS
Local storm report, Jul 16, 12:28 PM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
128 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Tstm Wnd Dmg     5 W Gilmer              32.74N 95.04W
07/16/2023                   Upshur             TX   Emergency Mngr

            Numerous trees down across western Upshur
            County.

&&

AS
Local storm report, Jul 16, 12:33 PM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
133 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     Tstm Wnd Dmg     4 S Winnsboro           32.90N 95.29W
07/16/2023                   Wood               TX   Amateur Radio

            Tree down across road.

&&

AS
Local storm report, Jul 16, 1:14 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
214 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Tstm Wnd Gst     3 ESE Shreveport        32.46N 93.76W
07/16/2023  E60 MPH          Caddo              LA   Amateur Radio

&&

AS

The radar

The Shreveport radar (KSHV), 72 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miller

When
July 16, 1:20 PM CST
Where
Miller County, 1.55 mi NE of Doddridge
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.095, -93.900

Trees and power lines were downed across Southern Miller County.

Thunderstorm Wind, Lafayette

When
July 16, 1:50 PM CST
Where
Lafayette County, 0.43 mi E of Lewisville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.349, -93.573

A tree was downed along County Road 22 just south of Lewisville.

Thunderstorm Wind, Columbia

When
July 16, 2:00 PM CST
Where
Columbia County, 0.57 mi WSW of Emerson
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
33.098, -93.190

Pictures were posted to social media of dozens of trees that were blown down in and near Emerson.

Thunderstorm Wind, Lafayette

When
July 16, 2:05 PM CST
Where
Lafayette County, 2.22 mi NW of Buckner
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.370, -93.460

A tree was downed along County Road 126 just east of Stamps.

Thunderstorm Wind, Columbia

When
July 16, 2:08 PM CST
Where
Columbia County, 1.05 mi E of Agricultural School
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.280, -93.212

Numerous trees and power lines were blown down across Columbia County.

Thunderstorm Wind, Union

When
July 16, 2:55 PM CST
Where
Union County, 1.69 mi SSW of El Dorado
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.177, -92.679

Multiple trees and power lines were blown down across Union County.

Thunderstorm Wind, Union

When
July 16, 3:05 PM CST
Where
Union County, 0.95 mi ENE of El Dorado
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
33.205, -92.655

Several homes suffered roof damage and multiple trees were downed in and near El Dorado.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102858, 1102880, 1102882, 1102881, 1102884, 1102885, 1102889.